Document Type

Article

Publication Date

4-1-2019

Abstract

Cannabis has long been used for medical and recreational purposes because of its antiemetic, analgesic, and mood effects. Ironically, chronic use of cannabis can result in paradoxical effects, including a condition known as cannabinoid hyperemesis syndrome. Patients with this syndrome often are seen in the ED with cyclic vomiting, nausea, and epigastric pain. Although the definitive treatment of cannabinoid hyperemesis syndrome is discontinuing the causative agent, medical management that includes rehydration is important to prevent complications. Common antiemetic medications are ineffective, but some studies have shown haloperidol and lorazepam to be effective in treating acute symptoms.

Comments

This is a pre-copy-editing, author-produced PDF of an article accepted for publication in Journal of the American Academy of Physician Assistants, volume 32, issue 4, in 2019 following peer review. The definitive publisher-authenticated version is available online at DOI: 10.1097/01.JAA.0000554231.86747.0a.

Peer Reviewed

1

Copyright

American Academy of PAs

Available for download on Wednesday, April 01, 2020

Share

COinS